MAUDE Adverse Event Report: THE SPECTRANETICS CORPORATION SPECTRANETICS ELCA CORONARY LASER ATHERECTOMY CATHETER; DEVICE, ANGIOPLASTY, LASER, CORONARY

THE SPECTRANETICS CORPORATION SPECTRANETICS ELCA CORONARY LASER ATHERECTOMY CATHETER; DEVICE, ANGIOPLASTY, LASER, CORONARY
Model Number 110-004
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Radiation Exposure, Unintended (3164)
Date of Event 06/01/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient information unavailable.Device evaluation: the device was returned and evaluated by a cross functional engineering team on 16 july 2020.Evaluation found the guide wire port was separated from the device's inner lumen.No other damage was observed to the working length of the device.A 0.014 guide wire was threaded through the device's distal tip; the guide wire successfully threaded through the entire length of the inner lumen; however, the guide wire did not exit the guide wire port as intended.With the device's outer jacket dissected, biologics were identified in the inner lumen and the guide wire was seen exiting the device's inner lumen before reaching the guide wire port.The device's inner lumen was perforated and the fuse connecting the port and the inner lumen was separated.The breach to the device's inner lumen was determined to be caused by force exerted onto the guide wire, which caused the perforation and port separation; this is determined to be a use related failure.After the device evaluation, this event is considered reportable due to the potential for exposure to manufacturing materials and laser energy/radiation due to the breach in the device's working length (outer jacket, inner lumen).
 
Event or Problem Description
A coronary vascular intervention procedure was being performed, with the physician using a spectranetics elca coronary laser atherectomy catheter to treat the patient.It was initially reported to the manufacturer on 12 june 2020 that while prepping the device on the surgical table, the guide wire came out of the device from an opening other than the guide wire port.It was reported the catheter was torn 2 inches from the device''s distal tip.Follow up questions were asked of the philips representative on (b)(6) 2020; per report, the facility saw no exposed or visible fibers from the reported hole, nor did they see light coming from the hole.It was reported that they weren't aware of the device entering the patient''s body, and they also reported observing a hole in the device''s packaging when the guide wire was threaded into the device.The procedure was successfully completed using a second elca device with no reported patient harm.However, when the elca device was returned to the manufacturer and evaluated on (b)(6) 2020, a breach in the device''s construction was identified.This event is being reported due to the potential for exposure to manufacturing materials as well as inadvertent exposure to laser energy/radiation.

Brand Name
SPECTRANETICS ELCA CORONARY LASER ATHERECTOMY CATHETER
Common Device Name
DEVICE, ANGIOPLASTY, LASER, CORONARY
Manufacturer (Section D)
THE SPECTRANETICS CORPORATION
9965 federal drive
colorado springs CO 80921
MDR Report Key10378952
Report Number1721279-2020-00162
Device Sequence Number17038557
Product Code LPC
UDI-Device Identifier00813132025458
UDI-Public(01)00813132025458(17)220212(10)FG020B04A
Combination Product (Y/N)Y
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P910001
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/16/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/02/2022
Device Model Number110-004
Device Catalogue Number110-004
Device Lot NumberFG020B04A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/07/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/16/2020
Initial Report FDA Received Date08/07/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Date Report Sent to FDA01/01/2005